Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 79, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 1998, 9:43 PM CDT for Brule County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 1998, 9:43 PM CDT (02:43 UTC)
- Expired
- Jun 17, 1998, 10:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 190 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
311 WUUS1 KFSD 180244 RRA SVRFSD SDC015-180315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 943 PM CDT WED JUN 17 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 1015 PM CDT * AT 941 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF CHAMBERLAIN MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHAMBERLAIN AROUND 948 PM CDT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...SO GO TO YOUR DESIGNATED SHELTER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:25 AM CDT, 11 hours 18 minutes earlier.
Area forecast discussion, Jun 17, 10:25 AM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT WED JUN 17 1998 MID LVL WAA SURGE AND ASSOCIATED TSRA BAND WELL ON WAY TO CLEARING CWA ATTM. MISSING LBF SNDG VERY PROBLEMATIC TO DETERMINATION OF EXTENT AND STRENGTH OF CAP...SO WL DEFER TO SUPPLEMENTAL INFORMATION PROVIDED BY GOES SOUNDER WHERE CLOUDS HAVE SO KINDLY VACATED. SOUNDER PROFILE EXHIBITS FORMIDABLE CAP...WITH 7H TMPS OF NRLY 14C. THIS IS LTL STGR THAN 12Z RUC...WHICH DOES PLACE GREATER THAN 10C AIR OVR ENTIRE CWA THRU AFTN. ONLY MINOR THREAT OF ADDITIONAL CONVECTION SHOULD BE NEAR NEARLY STATIONARY SFC BNDRY REMAINING JUST W OF MO RVR BY 00Z. WL MAINTAIN CHC OF TSRA FAR W FOR LT AFTN NRST DIFFERENTIAL HTG BNDRY...EDGE OF CAP...AND IN REGION OF ENHANCED CONVERGENCE WITH WKNG SFC LOW PROP NNE. SFC WMFNT WL DO LTL TO MOVE NWRD TDA FM POSN ALG KS/NEBR BRDR. 50+ KT LLJ ON NLG/FBY PROF AS WELL AS WEALTH OF CNTRL PLAINS RAOBS. DESPITE CONTINUANCE OF GRADIENT STRENGTH THRU DAY...WITH MIXING AND ADDITION OF SFC FRICTION WND SPEED AT 8H SHOULD RETARD TO 30 TO 40KTS...WITH SFC WIND EVEN LESS AS NOT OPTIMAL COUPLING. LOOK FOR DVLPG SUNSHINE TO BE SOMEWHAT SELF DESTRUCTIVE WITH FLAT CU FORMATION BLO INVERSION LVL...BUT DISSIPATING THRU AFTN. LOOK FOR UPDT TO END SHRA/TSRA...AND FRESHEN WORDING. .FSD...NONE CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson | 34 min |
| Jun 17, 9:51 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 29 min |
| Jun 17, 10:14 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.